Alert archive / Washington / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Seattle, WA

October 25, 2022King County, Snohomish County, Washington

NWS Seattle, WA issued this flash flood warning at Oct 25, 2022, 3:20 AM PDT for King County, Snohomish County, Washington. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2022, 3:20 AM PDT (10:20 UTC)
Expired
Oct 25, 2022, 5:15 AM PDT
In force
115 min
Issued by
NWS Seattle, WA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties King County, WA, Snohomish County, WA

The radar

The Seattle radar (KATX), 92 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 10.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2022-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2022-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WGUS56 KSEW 251020
FFWSEW
WAC033-061-251215-
/O.NEW.KSEW.FF.W.0002.221025T1020Z-221025T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Seattle WA
320 AM PDT Tue Oct 25 2022

The National Weather Service in Seattle has issued a

* Flash Flood Warning for...
  The Bolt Creek burn scar in...
  Northern King County in west central Washington...
  Southeastern Snohomish County in west central Washington...

* Until 515 AM PDT.

* At 320 AM PDT, Doppler radar indicated heavy rain over the Bolt 
  Creek Burn Scar. Between 0.1 and 0.2 inches of rain have fallen. 
  The expected rainfall rate is 0.2 to 0.4 inches in 1 hour. Flash 
  flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Bolt Creek burn scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding in and around the Bolt Creek Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Bolt Creek Burn Scar.

* Some locations that will experience flash flooding include...
  Skykomish and Baring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Bolt Creek Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters...climb to safety.

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4779 12151 4782 12152 4784 12150 4778 12141
      4779 12137 4777 12130 4771 12133 4771 12137
      4772 12141 4776 12147

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...0.2-0.4 INCHES IN 1 HOUR

$$

CK
1 follow-up statement
225 
WGUS76 KSEW 251214
FFSSEW

Flash Flood Statement
National Weather Service Seattle WA
514 AM PDT Tue Oct 25 2022

WAC033-061-251224-
/O.EXP.KSEW.FF.W.0002.000000T0000Z-221025T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
King WA-Snohomish WA-
514 AM PDT Tue Oct 25 2022

...FLASH FLOOD WARNING FOR THE BOLT CREEK BURN SCAR WILL EXPIRE AT 
515 AM PDT EARLY THIS MORNING FOR NORTHERN KING AND SOUTHEASTERN 
SNOHOMISH COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 100 PM PDT Tuesday for a 
portion of west central Washington.

LAT...LON 4779 12151 4782 12152 4784 12150 4778 12141
      4779 12137 4777 12130 4771 12133 4771 12137
      4772 12141 4776 12147

$$

CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this flash flood warning went out at Oct 24, 9:04 PM PDT, 6 hours 16 minutes earlier.

Area forecast discussion, Oct 24, 9:04 PM PDT, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
904 PM PDT Mon Oct 24 2022

.SYNOPSIS...Showers will linger over portions of Western Washington
tonight before a second weather system moves through the area
Tuesday and Tuesday night. Another system will move by mainly to the
north Wednesday. Additional fronts will arrive Thursday through the
weekend for continued wet and windy weather at times.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...Satellite imagery shows
two convergence zones over Western Washington. One in the usual
location, just south of the King/Snohomish county line in Northern
King county and another one over Whatcom and Skagit county. This
convergence zone is caused by the northwesterly winds flowing out
of the Strait of Georgia. Both zones have produced lightning in
the last hours along with brief heavy downpours and a bit of hail.
Outside the convergence zones just some isolated showers left
mainly along the west slopes of the Olympics. It's a little cool
out there this evening with temperatures in the mid 40s to lower
50s at 8 pm/03z.

Convergence zone shower/thunderstorm activity will come to an end
after midnight. A short break in the action early Tuesday morning
before rain out ahead of the next system moving down the British
Columbia coast reaches the coast Tuesday morning. Rain  spreading
inland late morning/midday. Front moving through in the evening hours.
Not much cold air behind the front with most of the shower
activity early Wednesday morning in a convergence zone over
Snohomish county. Weak upper level ridge trying to build in later
Wednesday but a weak warm front moving over the top of the ridge
will keep a chance of rain in the forecast. Another front arriving
Thursday for more rain. Current forecast has the trends covered.
Felton

.LONG TERM /FRIDAY THROUGH MONDAY/...Previous discussion follows.
Active weather persists into the long term although there may be
a brief quiet period Friday as a very weak upper level shortwave
ridge tries to develop. Operational GFS appears to be the driest
and operational ECMWF suggests that the southern half of the CWA
may be dry, but ensembles are not sold on the prospect, showing
varying amounts of precip, albeit generally on the low side. An
interesting scenario arises late Friday/early Saturday where the
convergence of two systems may allow for the first atmospheric
river event of the season. ECMWF does not share the GFS view of
this though as it brings the systems into W WA in a more
sequential fashion. Ensemble members are scattered on the matter
lowering any confidence in either solution. Additional fronts
Sunday and Monday, one right after the other, will keep conditions
quite moist of W WA for the remainder of the forecast cycle.

High temps for the remainder of the forecast period hover right
around seasonal normals, generally in the mid to upper 50s. 18

&&

.AVIATION...VFR to MVFR ceilings are being observed across western
Washington tonight, with radar still showing showers across
portions of the area. The heaviest showers continue across far
northern counties of the Sound (mainly impacting KBLI) and along
a CZ just to the east of the Sound. The coverage of showers
should continue to decrease overnight, however cannot rule out
some temporary lowered ceilings for terminals in the vicinity of
any lingering heavier showers. Overall, expect ceilings to rebound
to widespread VFR conditions overnight and into Tuesday, before
lowering back down to widespread MVFR Tuesday afternoon and
evening as the next system approaches. SW winds between 5-10 kt
overnight (W winds 5-15 kt through Strait of Juan de Fuca
including KCLM). WNW flow aloft.

KSEA...Conditions generally VFR. VFR conditions should persist
overnight as showers taper across the region. Winds are south-
southwest winds between 5-10 kt persisting into Tuesday morning,
before increasing to 7-12 kts Tuesday afternoon.

McMillian/Borth

&&

.MARINE...A series of frontal systems will push through the area
waters this week. Today's front has pushed through the area
waters but headlines remain in its wake for breezy winds and
hazardous seas. Thus, SCAs are posted for all waters but should
expire gradually overnight into Tuesday morning. Winds are to
decrease briefly into Tuesday but the next disturbance in line
will track through Tuesday night into Wednesday morning. This
feature is on tap to bring an additional round of area headlines.
A potentially stronger system may then impact the area on Thursday,
possibly bringing gales and high-end SCA to the waters along with
hazardous seas. A brief reprieve is expected on Friday before
more disturbances arrive over the weekend.

Elevated seas up to 12-16 feet tonight should gradually subside
into Tuesday, but remain above 10 ft through Wednesday. Seas
could again increase to above 15 ft on Thursday and look to
likely remain hazardous into the weekend.

McMillian/Borth

&&

.HYDROLOGY...No river flooding is expected for the next 7 days.
However, with the potential for heavy rain with each of the next
few frontal systems over the next week, there is some concern for
potential burn scar debris flows in the recently burned areas.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 5 AM PDT Tuesday for West Slopes
     North Cascades and Passes.

     Flash Flood Watch through Tuesday afternoon for West Slopes
     North Central Cascades and Passes.

PZ...Small Craft Advisory until 11 AM PDT Tuesday for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-Grays Harbor Bar-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 8 AM PDT Tuesday for Central U.S.
     Waters Strait Of Juan De Fuca-East Entrance U.S. Waters
     Strait Of Juan De Fuca.

     Small Craft Advisory until 5 AM PDT Tuesday for Admiralty Inlet-
     Northern Inland Waters Including The San Juan Islands.

     Small Craft Advisory until midnight PDT tonight for Puget Sound
     and Hood Canal.

&&

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 10:43 PM PDTFlash Flood WarningSEWKing4 hr
Oct 25, 2:54 AM PDTGale WarningSEW17 hr
Oct 25, 2:54 AM PDTSmall Craft AdvisorySEW38 hr
Oct 25, 9:15 AM PDTWinter Weather AdvisorySEW23 hr
Oct 25, 4:46 PM PDTAreal Flood AdvisorySEWGrays Harbor, King, Kitsap, Lewis, Mason, Pierce and 1 more4 hr

Nearby

Flash Flood Warnings in Washington, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.